Article Text

PDF

Severe hypokalaemia from kaolin and morphine abuse.
  1. B. Kirkham,
  2. R. Cowell,
  3. J. Rees
  1. Lewisham Hospital, London, UK.

    Abstract

    A 34 year old man, registered disabled as a result of muscle weakness, was admitted to hospital because of increasing weakness. He had profound hypokalaemia and admitted to taking up to 1400 ml of kaolin and morphine mixture daily. After considerable potassium replacement muscle power recovered completely. The hypokalaemia is likely to have been caused by the combination of liquorice extract and sodium bicarbonate in kaolin and morphine.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.